Alert archive / Louisiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 177, NWS Lake Charles, LA

May 28, 2024Beauregard Parish, Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2024, 12:57 PM CDT for Beauregard Parish, Louisiana; Newton County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2024, 12:57 PM CDT (17:57 UTC)
Expired
May 28, 2024, 1:30 PM CDT
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Beauregard Parish, LA, Newton County, TX

The radar

The Ft Polk radar (KPOE), 73 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:22 PM CDTSevere Thunderstorm WatchSPC5 hr
May 28, 11:06 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4311 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.8
Supercell composite
-4.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:48 PM CDT, 9 minutes earlier.

Area forecast discussion, May 28, 12:48 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1248 PM CDT Tue May 28 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday night)

Wx map shows a weak pressure gradient across the area, with light
south winds along and south of the I-10 corridor, calm further
north. Aloft, a large mid to upper level ridge continues over
Mexico, South Texas, and the Southwest Gulf of Mexico, with a
broad trough over the Central U.S. Temperatures this morning
remain in the upper 70s to lower 80s, with dewpoints in the mid
70s to near 80 across the area. The persistent smoke from Central
America that has spread northward across the Western Gulf of
Mexico and our region is keeping lower visibilities in the 2 to 5
mile range this morning, and likely will continue through
daybreak, with some slow improvement during the day.

For today, expect hot and humid conditions to continue. Afternoon
high temperatures expected to reach the lower to mid 90s, with
maximum heat index values or apparent temperatures ranging from
100 to 107 degrees. This is just below our heat advisory criteria,
thus will not be re-issuing at this time.

The other issue will be the increased chances of showers and
thunderstorms, around 20-30% over Louisiana, 30-40% over Southeast
Texas as a shortwave upper level disturbance within the northwest
flow aloft affects the region. Some of these thunderstorms could
possibly reach severe limits, with damaging winds the primary
weather threat. The Storm Prediction Center has the area from
Alexandria to Lake Charles westward in a Slight Risk (Level 2 of
5) for severe thunderstorms, and points eastward in a Marginal
Risk (Level 1 of 5) for severe thunderstorms. Most of the
activity expected during the afternoon/early evening hours.

For tonight through Thursday night, expect the mid to upper level
trough over the Central and Eastern U.S. to gradually deepen,
eroding the mid to upper level ridge over the Gulf of Mexico.
Expect the surface high pressure ridge over the Northern Gulf of
Mexico to keep moist south to southeast winds over the region.
The increased low level moisture, coupled with the periodic
disturbances within the northwest flow aloft, expected to bring
increased chances of showers and thunderstorms each afternoon.
Expect slightly lower morning lows in the upper 60s to lower 70s,
and daytime highs in the 80s due to the increased afternoon cloud
cover.

08/DML

&&

.LONG TERM...
(Friday through Tuesday)

The long term forecast remains fairly consistent with ridging
building in the west and a surface high over the Great Lakes Region.
We will see a few disturbances track across the region during the
second half of the week, while at the same time a surface boundary
will meander across the region.  This set up will lead to an
interesting dynamic where the relative unstable pattern will be
competing against the stabilizing effect of the ridge. Each
afternoon will have the chance for showers and thunderstorms as
daytime heating will be needed to overcome capping and subsidence
aloft. During each afternoon PoPs will be in the 30 to 50% range.
However, if the ridge is stronger than forecasted or if high clouds
limit day time heating rain chances will drop.

The high pressure to our east will keep a consistent south flow into
the CWA. Dew points will remain stubbornly high in the mid 70s.
Temperatures will be a few degrees higher than typical for this time
of year with highs in the mid to upper 80s and low in the high 60s
to mid 70s. The heat index will peak around 95 each day.

14/Slaughter

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Tue May 28 2024

Showers and storms are currently moving through the area with
impacts to terminals expected late in the afternoon and this
evening. Multiple rounds of activity are expected, with tapering
likely overnight.

&&

.MARINE...
Surface high pressure ridge across the Northern Gulf of Mexico
will result in a persistent, light onshore flow continuing well
into the weekend. Expect isolated to scattered showers and
thunderstorms today through the end of the week.

08/DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  91  70  85  68 /  30  10  60  30
LCH  91  73  85  73 /  50  20  50  40
LFT  94  74  88  75 /  40  30  30  30
BPT  91  73  88  75 /  50  10  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...08
LONG TERM....14
AVIATION...08

In the hours before

Special weather statement, May 28, 11:47 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1147 AM CDT Tue May 28 2024

TXZ180-259-281715-
Northern Jasper TX-Tyler TX-
1147 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TYLER AND
NORTHEASTERN JASPER COUNTIES THROUGH 1215 PM CDT...

At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm near
Town Bluff, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Woodville, Town Bluff, Spurger, Roganville, Magnolia Springs,
and Mt. Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.

&&

LAT...LON 3099 9433 3092 9387 3082 9387 3055 9398
      3080 9446
TIME...MOT...LOC 1646Z 291DEG 13KT 3086 9411

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, May 28, 11:58 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1158 AM CDT Tue May 28 2024

LAZ027-030-TXZ260-281730-
Beauregard LA-Vernon LA-Northern Newton TX-
1158 AM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BEAUREGARD...
SOUTHWESTERN VERNON PARISHES IN WEST CENTRAL LOUISIANA AND NORTHERN
NEWTON COUNTIES THROUGH 1230 PM CDT...

At 1158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to near Merryville. Movement was
west at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
De Ridder, Newton, Merryville, Singer, Burkeville, Tulla, Junction,
Stringtown, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.

&&

LAT...LON 3089 9383 3064 9344 3077 9319 3107 9369
TIME...MOT...LOC 1658Z 108DEG 12KT 3093 9374 3075 9343

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, May 28, 12:12 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1212 PM CDT Tue May 28 2024

LAZ027-028-030-281745-
Beauregard LA-Vernon LA-Rapides LA-
1212 PM CDT Tue May 28 2024

...STRONG OUTFLOW WINDS WILL IMPACT NORTHWESTERN RAPIDES...NORTH
CENTRAL BEAUREGARD AND VERNON PARISHES THROUGH 1245 PM CDT...

At 1211 PM CDT, Doppler radar was tracking an outflow boundary along
a line extending from near Hutton to near Anacoco to near Burr Ferry.
Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated and recorded by mesonet.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alexandria, Pineville, De Ridder, Leesville, Rosepine, Boyce,
Anacoco, Alexandria International Airport, Slagle, Hineston, Lena,
Fort Johnson, New Llano, Colfax, Hutton, Flatwoods, Otis, Kurthwood,
Sieper, and Lacamp.

This includes Interstate 49 between mile markers 84 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.

&&

LAT...LON 3150 9268 3147 9271 3145 9271 3145 9268
      3140 9269 3139 9265 3142 9252 3132 9238
      3098 9306 3071 9325 3100 9353 3131 9335
      3137 9324 3137 9303 3135 9295 3137 9295
      3137 9292 3139 9291 3139 9289 3152 9272
TIME...MOT...LOC 1711Z 323DEG 25KT 3136 9301 3126 9331 3101 9350

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Tingler
Local storm report, May 28, 12:14 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1214 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     Tstm Wnd Gst     Toledo Bend Dam         31.17N 93.57W
05/28/2024  M59 MPH          Newton             TX   Mesonet

            KFDM mesonet measured 59 MPH Gust.

&&
Special weather statement, May 28, 12:31 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1231 PM CDT Tue May 28 2024

LAZ030-281800-
Beauregard LA-
1231 PM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEAUREGARD PARISH
THROUGH 100 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dry Creek. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Dry Creek and Bundick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Louisiana.

&&

LAT...LON 3072 9298 3060 9298 3060 9313 3057 9313
      3068 9331 3081 9315
TIME...MOT...LOC 1731Z 041DEG 0KT 3069 9315

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, May 28, 12:40 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1240 PM CDT Tue May 28 2024

TXZ259-260-281815-
Northern Newton TX-Northern Jasper TX-
1240 PM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL NEWTON AND EAST
CENTRAL JASPER COUNTIES THROUGH 115 PM CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Newton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Newton, Kirbyville, Bon Weir, Trout Creek, Roganville, and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas. A Severe Thunderstorm Watch also remains in
effect until 600 PM CDT for southwestern Louisiana.

&&

LAT...LON 3077 9362 3076 9361 3072 9361 3069 9362
      3067 9364 3066 9367 3061 9369 3059 9368
      3059 9370 3058 9373 3056 9372 3054 9373
      3077 9404 3092 9391
TIME...MOT...LOC 1739Z 277DEG 19KT 3075 9378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:12 PM CDTSpecial Weather StatementLCHVernon33 min
May 28, 12:31 PM CDTSpecial Weather StatementLCHBeauregard29 min
May 28, 1:00 PM CDTSpecial Weather StatementLCHVernon30 min
May 28, 1:08 PM CDTSpecial Marine WarningLCH37 min
May 28, 1:17 PM CDTSpecial Weather StatementLCHCameron28 min
May 28, 1:23 PM CDTSpecial Weather StatementLCHAllen37 min
May 28, 1:47 PM CDTSpecial Weather StatementLCHCameron28 min
May 28, 2:03 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Cameron57 min
May 28, 2:06 PM CDTSpecial Marine WarningLCH39 min
May 28, 2:19 PM CDTFlash Flood WarningLCHCalcasieu, Jefferson Davis3 hr
May 28, 2:23 PM CDTSpecial Weather StatementLCHJefferson Davis37 min
May 28, 2:31 PM CDTSpecial Marine WarningLCH59 min
May 28, 2:41 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis34 min
May 28, 2:45 PM CDTSpecial Weather StatementLCHSaint Martin30 min
May 28, 2:47 PM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, Vermilion3 hr
May 28, 2:48 PM CDTSpecial Marine WarningLCH57 min
May 28, 2:56 PM CDTSpecial Weather StatementLCHVermilion34 min
May 28, 2:59 PM CDTSpecial Weather StatementLCHCalcasieu, Cameron46 min
May 28, 3:04 PM CDTSevere Thunderstorm WarningLCHLafayette, Vermilion41 min
May 28, 3:13 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry32 min
May 28, 3:21 PM CDTSevere Thunderstorm WarningLCHAcadia, Jefferson Davis, Lafayette, Vermilion54 min
May 28, 3:23 PM CDTSpecial Marine WarningLCH97 min
May 28, 3:41 PM CDTSpecial Weather StatementLCHCameron, Vermilion49 min
May 28, 3:46 PM CDTSpecial Weather StatementLCHLafayette, Saint Martin29 min
May 28, 3:50 PM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion29 min
May 28, 3:52 PM CDTSpecial Marine WarningLCH53 min
May 28, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHAcadia, Lafayette, Saint Landry, Saint Martin26 min
May 28, 4:56 PM CDTSpecial Marine WarningLCH17 min
May 28, 11:20 AM CDTSpecial Weather StatementLCHJasper, Tyler25 min
May 28, 11:33 AM CDTSpecial Weather StatementLCHNewton27 min
May 28, 11:35 AM CDTSevere Thunderstorm WarningLCHJasper, Newton40 min
May 28, 11:47 AM CDTSpecial Weather StatementLCHJasper, Tyler28 min
May 28, 11:58 AM CDTSpecial Weather StatementLCHNewton32 min
May 28, 12:07 PM CDTSevere Thunderstorm WarningLCHJasper, Newton41 min
May 28, 12:40 PM CDTSpecial Weather StatementLCHNewton35 min
May 28, 12:46 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Tyler59 min
May 28, 12:52 PM CDTFlash Flood WarningLCHJasper, Newton3 hr
May 28, 1:33 PM CDTSpecial Weather StatementLCHOrange12 min
May 28, 1:37 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler38 min
May 28, 2:15 PM CDTSpecial Weather StatementLCHOrange30 min
May 28, 2:34 PM CDTSpecial Weather StatementLCHOrange26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2024Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.